Alert archive / California / Wind Advisories in 2023

Wind Advisory 4, NWS Las Vegas, NV

January 16, 2023Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 16, 2023, 12:58 AM PST for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It took effect at Jan 16, 2023, 10:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2023, 12:58 AM PST (08:58 UTC)
In effect from
Jan 16, 2023, 10:00 AM PST
Expired
Jan 17, 2023, 4:00 AM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS75 KVEF 160858
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1258 AM PST Mon Jan 16 2023

CAZ523-525-161800-
/O.NEW.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1258 AM PST Mon Jan 16 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 10 AM this morning to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
643 
WWUS75 KVEF 161010
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
210 AM PST Mon Jan 16 2023

AZZ003-036-CAZ522-524-NVZ017-020>022-161800-
/O.EXB.KVEF.WI.Y.0004.230116T1800Z-230117T0200Z/
Northwest Deserts-Lake Mead National Recreation Area-
Death Valley National Park-Eastern Mojave Desert-
Western Clark and Southern Nye County-Las Vegas Valley-
Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
210 AM PST Mon Jan 16 2023 /310 AM MST Mon Jan 16 2023/

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST
THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Northwest Deserts and Lake Mead National 
  Recreation Area. In California, Death Valley National Park and 
  Eastern Mojave Desert. In Nevada, Western Clark and Southern 
  Nye County, Las Vegas Valley, Lake Mead National Recreation 
  Area and Southern Clark County.

* WHEN...From 10 AM this morning to 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-525-161800-
/O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
210 AM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 10 AM this morning to 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
728 
WWUS75 KVEF 161747
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
947 AM PST Mon Jan 16 2023

AZZ003-036-CAZ522-524-NVZ017-020>022-170200-
/O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T0200Z/
Northwest Deserts-Lake Mead National Recreation Area-
Death Valley National Park-Eastern Mojave Desert-
Western Clark and Southern Nye County-Las Vegas Valley-
Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
947 AM PST Mon Jan 16 2023 /1047 AM MST Mon Jan 16 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Northwest Deserts and Lake Mead National 
  Recreation Area. In California, Death Valley National Park and 
  Eastern Mojave Desert. In Nevada, Western Clark and Southern 
  Nye County, Las Vegas Valley, Lake Mead National Recreation 
  Area and Southern Clark County.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-525-170200-
/O.CON.KVEF.WI.Y.0004.230116T1800Z-230117T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
947 AM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
074 
WWUS75 KVEF 170155
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
555 PM PST Mon Jan 16 2023

AZZ003-036-CAZ522-524-NVZ017-020>022-170300-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-230117T0200Z/
Northwest Deserts-Lake Mead National Recreation Area-
Death Valley National Park-Eastern Mojave Desert-
Western Clark and Southern Nye County-Las Vegas Valley-
Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, Bullhead City, Oatman, Mohave Valley, 
Furnace Creek, Stovepipe Wells, Shoshone, Baker, Mountain Pass, 
Mitchell Caverns, Pahrump, Indian Springs, Desert Rock, 
Amargosa Valley, Las Vegas, North Las Vegas, Henderson, 
Boulder City, Hoover Dam, Laughlin, Primm, Searchlight, 
and Cal-Nev-Ari
555 PM PST Mon Jan 16 2023 /655 PM MST Mon Jan 16 2023/

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

Wind gusts over 40 mph are becoming more isolated with winds in
general on a decreasing trend. Since widespread advisory level
winds are no longer expected, plan on letting the advisory expire
on time.

$$

CAZ523-525-171200-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-230117T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
555 PM PST Mon Jan 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected to continue at times through much of the night.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...Until 4 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
271 
WWUS75 KVEF 171143
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
343 AM PST Tue Jan 17 2023

CAZ523-525-171245-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-230117T1200Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
343 AM PST Tue Jan 17 2023

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Wind gusts have gnerallly decreased to 30 mph or less across the 
western Mojave Desert and the Morongo Basin of San Bernardino 
County. West or northwest winds gusting 20 to 30 mph will continue
for these areas through the day.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 15, 7:00 PM PST, 5 hours 58 minutes earlier.

Area forecast discussion, Jan 15, 7:00 PM PST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
700 PM PST Sun Jan 15 2023

.SYNOPSIS...The next system will move into the area tonight and
Monday bringing another round of heavy mountain snow and wide
spread valley rain to the area. Dry, cooler weather is expected
for the remainder of the week, however a system dropping in from
the north on Thursday could result in light showers across parts
of the area.

&&

.UPDATE...Starting to see some light showers develop across the
western Mojave Desert ahead of next shortwave coming into
California. HRRR indicates showers will continue to develop and
spread east-northeast into southern Nevada and northwest Arizona
late this evening through Monday morning. HRRR suggests lines of
showers and isolated thunderstorms developing under more unstable
air mass tomorrow afternoon into the evening. Most of the QPF is
expected to fall in the next 24-30 hours with lighter wrap around
precipitation lingering in parts of southern Nevada and northwest
Arizona into Tuesday. Expecting some stronger winds to develop
within the Mojave Desert tomorrow. Winds back off some tomorrow
night only to increase and shift from the west-northwest with the
cold frontal passage. Not committed to any wind headlines yet but
will take a close look as I work through the upcoming forecast
for tonight. See no adjustments needed at this time.
&&

.PREV DISCUSSION...159 PM PST Sun Jan 15 2023
.DISCUSSION...Tonight through Tuesday.

The next storm to bring impacts to our area begins tonight with
heavy snow getting underway after 10 pm this evening in the
Sierra and after 4 am Monday elsewhere. Multiple areas are under
Winter Storm Warnings for expected heavy snowfall overnight into
Monday. Upgraded the Winter Weather Advisory in effect for Mohave
County to a Winter Storm Warning primarily based on precipitation
amounts forecast for the Northwest Plateau. Lesser amounts are
expected across central Mohave County including the Hualapai
Mountains where 3-6 inches are expected on Hualapai Road with
higher amounts at Hualapai peak. This system is expected to bring
widespread valley rain to the area as well - generally ranging
from a few hundreths up to 1.50 inches. For the Las Vegas area,
current forecast amounts range from 0.10-0.50 inches with locally
higher amounts on the far west side.

The other concern with this system is gusty wind conditions across
the deserts. Borderline advisory level winds are forecast for the
Western Mojave Desert and the Morongo Basin area Monday afternoon.
No headlines yet but they could be needed at some point.

Showers linger across parts of the area Monday night and even into
Tuesday before dry conditions set in on Wednesday and continue
through the weekend. High pressure building off the coast will
essentially cutoff any AR moisture from reaching the coastal
states for an extended period of time. The position of the high
however will open the door for colder systems dropping into the
area from the north which is the case for late Wednesday night
and Thursday. Precipitation chances with that system are forecast
to increase but amounts will generally be light. There is also
some uncertainty tied that this system regarding whether it will
be an drier, inside slider as depicted by the EC ensemble
solutions or the slightly wetter GEFS/GEPS solutions.

Beyond Thursday, dry weather is forecast Friday through the
weekend. Temperatures are expected to bottom out Thursday and
Friday around 10 degrees below normal before rebounding slightly
over the weekend but still remaining well below normal.

&&

.AVIATION...For Harry Reid...South to southwest winds gusting to 25
kts at times will continue through the late afternoon before
decreasing overnight.  VFR conditions are expected through this
afternoon, but CIGs will lower once again overnight, falling to 3 to
5 kft by 2 AM as scattered showers move into the terminal area.  The
threat of showers will continue through Monday afternoon before
ending in the evening.  While not included in the latest TAF
package, CIGs may fall below 3 kft tomorrow morning and afternoon in
heavier precipitation.  An isolated thundershower is also possible
tomorrow afternoon, most likely between 10 AM and 4 PM.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest winds are expected at regional TAF
sites into this evening as the area remains between two storm
systems.  VFR conditions are expected through the afternoon, but
CIGs will lower overnight as the next system approaches.  Most sites
will see CIGs fall to 3 to 5 kft by tomorrow morning as rain and
snow showers spread across the area, although CIGs lower than 3 kft
will be possible in areas of heavier precipitation.  A few isolated
thundershowers are also possible Monday afternoon, mainly across
southern Nevada and northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Pierce

DISCUSSION...Salmen
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 9:52 AM PSTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Wind Advisories in California, 2023Wind Advisories in Nevada, 2023Wind Advisories in Arizona, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.